Oklahoma, 2014

Hail in Oklahoma, May 9, 2014

May 9, 2014 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed along a cold front as it moved into eastern Oklahoma during the early morning hours of the 9th. The strongest storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along a cold front as it moved into eastern Oklahoma during the early morning hours of the 9th. The strongest storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 10:56 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, May 8, 10:56 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1156 PM CDT THU MAY 8 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR CEILINGS WILL BE PREVALENT OVERNIGHT INTO FRIDAY
MORNING...WITH SOME IFR CEILINGS POSSIBLE AT TIMES...ESPECIALLY AT
KMLC. SCATTERED SHOWERS AND THUNDERSTORMS IN NORTHEAST OKLAHOMA
WILL BE MOST LIKELY TO AFFECT KBVO FOR THE FIRST FEW HOURS OF THE
FORECAST PERIOD. CONDITIONS WILL BECOME VFR AT ALL SITES BY FRIDAY
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 858 PM CDT THU MAY 8 2014/

DISCUSSION...

DRYLINE/FRONTAL STORMS BEGINNING TO PUSH EASTWARD INTO WESTERN
OSAGE COUNTY AT THIS TIME. BOTH THE HRRR AND THE LOCAL WRF
INDICATE ADDITIONAL DEVELOPMENT POTENTIAL PRIMARILY ALONG THE
KANSAS BORDER OVERNIGHT. SOME SEVERE THREAT WILL EXIST...BUT
LIMITED INSTABILITY FARTHER EAST WILL START TO LIMIT THE OVERALL
THREAT SOMEWHAT AS THE NIGHT GOES ON. TRENDS ON THE AFOREMENTIONED
STORMS ALREADY SHOWING THIS TO SOME EXTENT. OVER SOUTHEAST
OKLAHOMA AND WESTERN ARKANSAS...ONGOING PRECIP WILL CONTINUE TO
SHIFT EAST OF THE AREA...WITH PRECIP CHANCES DECREASING ESPECIALLY
AFTER MIDNIGHT. THIS WILL ALSO DIMINISH ANY FLOOD THREAT THAT
EXISTS. ADDITIONAL TWEAKS TO POP GRIDS WILL LIKELY BE
FORTHCOMING...ESPECIALLY FOR POST 06Z TIME FRAME. TEMPERATURE
WISE...WITH CLOUDS REMAINING THROUGH MOST OF THE
NIGHT...LOWS WILL REMAIN RELATIVELY WARM...IN THE 60S FOR MOST OF
THE AREA.

PREV DISCUSSION... /ISSUED 638 PM CDT THU MAY 8 2014/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
CEILINGS WILL BECOME MVFR AT ALL LOCATIONS OVERNIGHT. AN ISOLATED
SHOWER OR THUNDERSTORM WILL BE POSSIBLE...ESPECIALLY AT THE
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS SITES...BUT THE CHANCES
ARE TOO LOW TO INCLUDE IN THE TAFS. CONDITIONS WILL IMPROVE TO VFR
BY FRIDAY AFTERNOON AND WINDS WILL BECOME LIGHT AS A WEAK FRONTAL
BOUNDARY ACROSS THE AREA BEGINS TO WASH OUT.

PREV DISCUSSION... /ISSUED 302 PM CDT THU MAY 8 2014/

DISCUSSION...
A LARGE AREA OF RAINFALL WITH EMBEDDED THUNDERSTORMS CONTINUES TO
MOVE EASTWARD ACROSS THE CWA THIS AFTERNOON AHEAD OF AN UPPER TROUGH
TRAVERSING THE SOUTHERN PLAINS. THE PRECIPITATION IS ENDING FROM
WEST TO EAST ACROSS MUCH OF NORTHEAST OKLAHOMA WITH SOME CLEARING
BEHIND THAT. THE DRYLINE REMAINS TO OUR WEST AND A COLD FRONT REMAINS TO
OUR NORTH. THIS SCENARIO SHOULD BE CONDUCIVE FOR STORMS TO REDEVELOP
LATE THIS AFTERNOON AND EVENING IN NORTHEAST OKLAHOMA AND POSSIBLY
INTO NORTHWEST ARKANSAS.

AFTER TONIGHT... THUNDERSTORM CHANCES WILL EASE BACK FOR A COUPLE OF
DAYS AS UPPER FLOW BRIEFLY BECOMES ZONAL. ANOTHER UPPER TROUGH
DEVELOPING TO OUR WEST WILL MOVE ACROSS THE AREA SUNDAY INTO MONDAY.
A COLD FRONT ACCOMPANYING THIS SYSTEM WILL SWEEP ACROSS THE CWA
BEGINNING EARLY MONDAY MORNING. THUNDERSTORM CHANCES WILL INCREASE
ALONG AND AHEAD OF THE FRONT. SEVERE STORMS MAY BE POSSIBLE EVEN
THOUGH THE TIMING OF FRONTAL PASSAGE IS DISADVANTAGEOUS.

FOR THE REMAINDER OF NEXT WEEK... MILD CONDITIONS WILL PREVAIL.
PRECIPITATION CHANCES WILL BE MINIMAL WITH TEMPERATURES SLIGHTLY
BELOW SEASONAL AVERAGES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, May 8, 8:29 PM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
929 PM CDT THU MAY 8 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
929 PM CDT THU MAY 8 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LIMITED SEVERE THUNDERSTORM THREAT WILL CONTINUE OVERNIGHT
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...WITH THE GREATEST
POTENTIAL NEAR THE KANSAS BORDER IN NORTHEAST OKLAHOMA. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE STRONGEST
STORMS COULD PRODUCE LARGE HAIL...LOCALLY HEAVY RAIN...AND
POSSIBLY DAMAGING WINDS.

A FEW THUNDERSTORMS HAVE MOVED INTO PARTS OF OSAGE COUNTY EARLY
THIS EVENING...AND ADDITIONAL DEVELOPMENT MAY OCCUR OVERNIGHT.
SOMEWHAT LIMITED INSTABILITY WILL KEEP MOST STORMS BELOW SEVERE
LEVELS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL...
	VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS FRIDAY WITH A LIMITED THREAT FOR SEVERE WEATHER
ACROSS FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS. FORECAST
UNCERTAINTY INCREASES CONSIDERABLY BY THE WEEKEND INTO EARLY NEXT
WEEK...WITH LOW CHANCES FOR STORMS PERSISTING WITH THE FRONT
LINGERING ACROSS THE REGION. THE BEST CHANCES LOOK TO BE IN THE
SUNDAY NIGHT TO MONDAY NIGHT TIME FRAME...WITH SEVERE WEATHER AND
HEAVY RAINFALL POSSIBLE.

GUSTY WINDS WILL KEEP THE FIRE DANGER HIGH ACROSS THE REGION INTO
NEXT WEEK IN AREAS THAT DO NOT RECEIVE A LOT OF RAINFALL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 78 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 9, 3:00 AM CST
Where
Washington County, 2 mi N of Bartlesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.779, -96.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521149.